Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Convergence of a finite volume scheme for coagulation-fragmentation equations

Authors: Jean-Pierre Bourgade and Francis Filbet
Journal: Math. Comp. 77 (2008), 851-882
MSC (2000): Primary 65R20, 82C05
Published electronically: December 13, 2007
MathSciNet review: 2373183
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to the analysis of a numerical scheme for the coagulation and fragmentation equation. A time explicit finite volume scheme is developed, based on a conservative formulation of the equation. It is shown to converge under a stability condition on the time step, while a first order rate of convergence is established and an explicit error estimate is given. Finally, several numerical simulations are performed to investigate the gelation phenomenon and the long time behavior of the solution.

References [Enhancements On Off] (What's this?)

  • 1. M. AIZENMAN AND T.A. BAK, Convergence to equilibrium in a system of reacting polymers, Comm. Math. Phys. 65 (1979), pp. 203-230. MR 530150 (80d:80008)
  • 2. H. BABOVSKY, On a Monte Carlo scheme for Smoluchowski's coagulation equation, Monte Carlo Methods Appl., 5 (1999), pp. 1-18. MR 1684990 (99m:65010)
  • 3. T. A. BAK AND O. HEILMANN, A finite version of Smoluchowski's coagulation equation, J. Phys. A, 24 (1991), pp. 4889-4893. MR 1131259 (92g:82133)
  • 4. F. P. DA COSTA, A finite-dimensional dynamical model for gelation in coagulation processes, J. Nonlinear Sci., 8 (1998), pp. 619-653. MR 1650684 (2000a:82066)
  • 5. R. L. DRAKE, A general mathematical survey of the coagulation equation, in Topics in Current Aerosol Research (Part 2), International Reviews in Aerosol Physics and Chemistry, Pergamon Press, Oxford, UK, (1972), pp. 203-376.
  • 6. A. EIBECK AND W. WAGNER, An efficient stochastic algorithm for studying coagulation dynamics and gelation phenomena, SIAM J. Sci. Comput., 22 (2000), pp. 802-821. MR 1784826 (2001e:82037)
  • 7. L. D. ERASMUS, D. EYRE, AND R. C. EVERSON, Numerical treatment of the population balance equation using a Spline-Galerkin method, Computers Chem. Engrg., 8 (1994), pp. 775-783.
  • 8. M. ESCOBEDO, S. MISCHLER, AND B. PERTHAME, Gelation in coagulation and fragmentation models, Comm. Math. Phys., 231 (2002), pp. 157-188. MR 1947695 (2003m:82053)
  • 9. M. ESCOBEDO, PH. LAUREN¸COT, S. MISCHLER, AND B. PERTHAME, Gelation and mass conservation in coagulation-fragmentation models, J. Differential Equations, 195 (2003), pp. 143-174. MR 2019246 (2004k:82069)
  • 10. R. EYMARD, T. GALLOUËT AND R. HERBIN, Finite volume methods, in Handbook of numerical analysis, Vol. VII, 713-1020, Handb. Numer. Anal., VII, North-Holland, Amsterdam, 2000. MR 1804748 (2002e:65138)
  • 11. F. FILBET AND PH. LAUREN¸COT, Mass-conserving solutions and non-conservative approximation to the Smoluchowski coagulation equation, Arch. Math. (Basel) 83 (2004), pp. 558-567. MR 2105334 (2005h:82081)
  • 12. F. FILBET AND PH. LAUREN¸COT, Numerical Simulation of the Smoluchowski Coagulation Equation, SIAM J. Sci. Comput. Vol. 25 (2004), pp. 2004-2028. MR 2086828 (2005i:65222)
  • 13. F. GUIA¸S, A Monte Carlo approach to the Smoluchowski equations, Monte Carlo Methods Appl., 3 (1997), pp. 313-326. MR 1604836
  • 14. I. JEON, Existence of gelling solutions for coagulation-fragmentation equations, Comm. Math. Phys., 194 (1998), pp. 541-567. MR 1631473 (99g:82056)
  • 15. PH. LAUREN¸COT, On a class of continuous coagulation-fragmentation equations, J. Differential Equations, 167 (2000), pp. 145-174. MR 1793195 (2001i:82044)
  • 16. PH. LAUREN¸COT AND S. MISCHLER, From the discrete to the continuous coagulation-fragmentation equations, Proc. Roy. Soc. Edinburgh Sect. A, 132 (2002), pp. 1219-1248. MR 1938720 (2003j:82056)
  • 17. C. L´ECOT AND W. WAGNER, A quasi-Monte Carlo scheme for Smoluchowski's coagulation equation, Math. Comp. 73 (2004), pp. 1953-1966. MR 2059745 (2005c:82084)
  • 18. M. H. LEE, On the validity of the coagulation equation and the nature of runaway growth, Icarus, 143 (2000), pp. 74-86.
  • 19. R.J. LEVEQUE, Numerical methods for conservation laws, Second edition, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1992. MR 1153252 (92m:65106)
  • 20. F. LEYVRAZ, Existence and properties of post-gel solutions for the kinetic equations of coagulation, J. Phys. A, 16 (1983), pp. 2861-2873. MR 715741 (85h:82030)
  • 21. F. LEYVRAZ AND H. R. TSCHUDI, Singularities in the kinetics of coagulation processes, J. Phys. A, 14 (1981), pp. 3389-3405. MR 639565 (84h:80012)
  • 22. J. MAKINO, T. FUKUSHIGE, Y. FUNATO, AND E. KOKUBO, On the mass distribution of planetesimals in the early runaway stage, New Astronomy, 3 (1998), pp. 411-417.
  • 23. G. MENON AND R. L. PEGO, Approach to self-similarity in Smoluchowski's coagulation equations, Comm. Pure Appl. Math. 57 (2004), pp. 1197-1232. MR 2059679 (2005i:82051)
  • 24. H. TANAKA, S. INABA, AND K. NAKAZA, Steady-state size distribution for the self-similar collision cascade, Icarus, 123 (1996), pp. 450-455.
  • 25. R.M. ZIFF AND E.D. MCGRADY, The kinetics of cluster fragmentation and depolymerisation, J. Phys. A 18 (1985), pp. 3027-3037. MR 814641 (87a:82046)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65R20, 82C05

Retrieve articles in all journals with MSC (2000): 65R20, 82C05

Additional Information

Jean-Pierre Bourgade
Affiliation: Institut de Mathématiques de Toulouse, Université Toulouse III, 118, route de Narbonne 31062 Toulouse cedex 09, France

Francis Filbet
Affiliation: Université Lyon, Université Lyon 1, CNRS, UMR 5208 - Institut Camille Jordan, 43 Boulevard du 11 Novembre 1918, F-69622 Villeurbanne cedex, France

Keywords: Coagulation-fragmentation equation, finite volume method
Received by editor(s): March 8, 2006
Received by editor(s) in revised form: October 31, 2006, January 3, 2007, and March 1, 2007
Published electronically: December 13, 2007
Additional Notes: The second author was supported in part by ANR Grant MNEC
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society